SMITH & NEPHEW, INC. LEGION HK TIBIAL BASE SZ 5 LT; PROSTHESIS, KNEE, FEMOROTIBIAL, CONSTRAINED, CEMENTED, METAL/POLYMER
Back to Search Results |
| Catalog Number |
71421305 |
| Medical Device Problem Code |
Adverse Event Without Identified Device or Use Problem (2993)
| Health Effect - Clinical Code |
Pain (1994)
Type of Reportable Event
Serious Injury
Event or Problem Description
It was reported that, after a left tka was performed on (b)(6) 2020, the patient experienced considerable pain in his knee.Doctor suspected that the lower (tibial) part of the system was loose.A revision surgery was performed in (b)(6) 2022 to address this adverse event.When they performed the surgery the implant was not loose, but the insert was replaced.Patient is still suffering from pain.
Additional Manufacturer Narrative
Internal complaint reference: case (b)(4).
Additional Manufacturer Narrative
H3, h6: the device was not returned for evaluation; therefore, a device analysis could not be performed.A review of the instructions for use documents for total knee systems revealed that a postoperative patient care and directions and warnings to patients by physicians are extremely important.Protected weight bearing with external support is recommended for a period of time to allow healing.Normal daily activity may be resumed at the physician¿s direction.Also, warnings and precautions states that the patient should be warned of surgical risks, and made aware of possible adverse effects.The patient should be warned that the implant can become damaged as a result of strenuous activity or trauma.Besides, possible adverse effects section states that temporary or permanent nerve damage can result in pain or numbness of the affected limb.Device specific identifiers were not provided.Therefore, an evaluation of the manufacturing records, complaint history review, risk management file and prior actions review could not be performed.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include traumatic injury, joint tightness or patient condition.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
Additional Manufacturer Narrative
The following sections were updated: b5, d1, d2a, d2b, d4, d6a, d10, g4, h4.
Event or Problem Description
It was reported that, after a left tka was performed on (b)(6) 2020, the patient experienced considerable pain in his knee.Doctor suspected a mechanical loosening of the tibial component.A revision surgery was performed on (b)(6) 2022 to address this adverse event.During surgery, the tibial implant was carefully assessed.There was some bone resorption along the tibial plateau but the entire implant was not loose.It was decided to leave the implant in place and to re-cement the area of bone resorption around the tibial base plate to add additional support of the tibial base plate.A new insert and bolt were placed to adequate balance the knee.Patient recovered from surgery, but is still suffering from pain.
Event or Problem Description
It was reported that, after a second left-tka revision surgery was performed on (b)(6) 2020, the patient experienced considerable pain in his left knee.Doctor suspected a mechanical loosening of the tibial component.A third revision surgery was performed on (b)(6) 2022 to address this adverse event.During surgery, the tibial implant was carefully assessed.There was some bone resorption along the tibial plateau but the entire implant was not loose.It was decided to leave the implant in place and to re-cement the area of bone resorption around the tibial base plate to add additional support of the tibial base plate.A new insert and bolt were placed to adequate balance the knee.Patient recovered from surgery, but is still suffering from pain.
Additional Manufacturer Narrative
H2: additional information ¿b5¿.H3, h6: given the nature of the alleged incident, the tibial baseplate could not be returned for evaluation.The rest of the devices were not returned; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that, based on the information provided, the patient¿s left knee symptoms of persistent pain, stiffness, inability to bend his knee are likely due to the suspected mechanical loosening.The length of time between symptom onset and proposed intervention likely contributes to the severity of the symptoms.This adverse event was addressed by recementing the area a bone resorption around the tibial baseplate to add additional support of the tibial baseplate and the implantation of a new poly to balance the knee, followed by the remaining hinge knee.The assessed patient impact was the 3rd revision, device repositioning, the noted mechanical loosening, osteolysis, accompanying symptoms, and the anticipated transient rehabilitation phase.Further patient impact could not be determined as the patient has recovered from surgery, but he is still suffering from pain.A review of the production orders did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.For the tibial baseplate and the legion hinge bolt and sleeve, a review of complaint history revealed a similar event for the listed devices over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.For the tibial insert, the complaint history review for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events.A review of the instructions for use documents for knee systems revealed that postoperative patient care and directions and warnings to patients by physicians are extremely important.Protected weight bearing with external support is recommended for a period of time to allow healing.Normal daily activity may be resumed at the physician¿s direction.Also, warnings and precautions states that the patient should be warned of surgical risks, and made aware of possible adverse effects.The patient should be warned that that the implant can become damaged as a result of strenuous activity or trauma.Besides, possible adverse effects section states that temporary or permanent nerve damage can result in pain or numbness of the affected limb.Also looseness of components has been identified as a result from trauma, improper implant selection, improper implant positioning, improper fixation, and/or migration of the components.Muscle and fibrous tissue laxity can also contribute to these conditions.A review of the risk management files revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this products and event.At this time, we have no evidence to conclude that the products failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include abnormal motion over time, bone degeneration, inadequate integration between the cement and bone/implant, osteolysis and/or traumatic injury.Based on this investigation, the need for corrective action is not indicated.Should a device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.